View Mobile Site

Ask Dr. Gott 8/23

Doctor needs lesson in bedside manner

    DEAR DR. GOTT: I am writing to you because I need help. I'm so upset I can hardly write.
    I was in to see my doctor for a checkup. He finished by telling me I have a small cancer in my bowels, and he might do something for it, maybe surgery. I feel fine and have no aches or any pain. Help!
    DEAR READER: It was with great disbelief that I read and reread your letter. Your doctor may not be from planet Earth. I cannot believe that he would be so uncaring and unprofessional. An appropriate response to the cancer issue would be for him to sit down (literally) with you, start from point A, and tell you what is wrong and what can be done about it. He should then have reassured you that he was there to help you and referred you to an appropriate specialist.
    A cancer diagnosis is a heart-stopper for many people and must be treated with support and understanding, along with therapy for the cancer itself.
    I suspect that your bowel tumor will have to be removed, but if the lesion is small and the cancer hasn't spread, your life will not (most likely) be complicated by chemotherapy or radiation. Good luck. Give me a follow-up.
    To give you related information, I am sending you a copy of my Health Report "An Informed Approach To Surgery."

    DEAR DR. GOTT: I am 81 years old and feel good except for being shaky when I try to write. I can sew and do everything else except write. I have told my doctor, but he doesn't think it's that important. It's driving me crazy because I cannot write to my friends. Is there something I can take so I can hold a pen to write? I would love to hear from you.
    DEAR READER: Judging from your letter and the obvious shakiness of your writing, I conclude that you have a nerve disorder called intention tremor. The condition can affect many motor skills and is a nuisance, and it is difficult to treat.
    I urge you to ask your primary care physician for a referral to a neurologist. You could have an unusual form of Parkinson's disease or nerve damage from a ministroke. The neurologist is the next step for you. I don't agree with your family doctor. You need a diagnosis and treatment.

    DEAR DR. GOTT: Recently, I have been having trouble remembering what I am trying to say when conversing with someone. I have to stop and excuse myself and then change the subject. I also become easily confused for no reason. I'm 78 years old and probably this could be the reason for these difficulties.
    My medications include Cardizem, terazosin, Amiloride HCL and HCTZ, and Vytorin. I recently stopped taking Simvastatin. I would appreciate any suggestions.
    DEAR READER: Although forgetfulness is a common side effect of aging, it can also be the result of ministrokes and may be a side effect of statin drugs.
    You say you recently stopped the Simvastatin. If your symptoms improve, you have your answer. If not, request a consultation with a neurologist. Keep me posted.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...